Kansas, 2023

Flooding and Heavy Rain in Kansas, September 22, 2023

September 22, 2023 · NWS ICT · 5 events in 3 counties and zones

A couple rounds of thunderstorms moved through during the morning hours in the Flint Hills. In a couple of hours, two to over three inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple rounds of thunderstorms moved through during the morning hours in the Flint Hills. In a couple of hours, two to over three inches of rain fell. This rain produced street flooding in Hillsboro and Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 22, 2:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 22, 2:04 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 AM CDT Fri Sep 22 2023

.SHORT TERM...(Today through Sunday night)
Issued at 303 AM CDT Fri Sep 22 2023

Subtle pieces of energy will eject out ahead of shortwave trough
that is currently located across the Northern Intermountain Region.
The subtle pieces of energy along with strong warm air advection
should allow for storm chances along and east of I-135 this morning.
These storms would be elevated in nature, but with mucape values
above 1200 j/kg and deep layer shear between 35 and 50kt, some of
these storms could be severe. The main concern would be large hail
up to golf ball sized and 60 mph winds.

The parameter space for this afternoon looks quite impressive,
however, with the lead energy off to our east and the main shortwave
still well to the west of our region we will likely end up in a
region of subsidence. This should keep our environment capped
preventing storms from occurring.

By Saturday the upper level trough will move across western South
Dakota and Nebraska. A dryline will set up somewhere near I-135
during the early afternoon and will become the focus for a couple of
rounds for storms during the afternoon. MLCAPE values above 2500
j/kg and effective shear values between 40 to 50kt would support all
hazards, mainly along and east of the Kansas Turnpike. Storms would
be capable of producing golf ball sized hail, damaging winds of 60
mph, and a tornado or two cannot be ruled out. Storms may linger
across southeast Kansas into Sunday afternoon as the system moves
out.

.LONG TERM...(Monday through Thursday)
Issued at 303 AM CDT Fri Sep 22 2023

Ridging returns to the region as the upper flow shifts to our north
and west. This will keep temperatures in the low to mid 80s across
the CWA, which would be near to above normal for this time of the
year. This would also bring dry conditions to the region through the
rest of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1138 PM CDT Thu Sep 21 2023

After a brief lull in storm activity, thunderstorms are expected
to become more numerous as we move through the overnight and early
morning hours, especially for areas east of I-135 where locally
heavy rain and some training may lead to pockets of heavy rain.
Some MVFR and IFR cigs are also expected to develop on the back
side of the storms impacting much if not all of the area through
the morning hours on Friday as rich low level moisture remains in
place across the region. Low clouds are expected to mix out by
late morning for most locations. Breezy southeast winds at 15 to
25 mph will prevail although higher gusts will be possible in and
near thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  70  88  62 /  40   0  40  30
Hutchinson      86  69  87  58 /  30   0  30  20
Newton          84  69  87  60 /  50   0  40  30
ElDorado        83  69  87  62 /  60   0  40  50
Winfield-KWLD   85  70  90  63 /  50   0  40  50
Russell         86  66  84  54 /  10  10  10   0
Great Bend      86  66  83  55 /  10   0  10  10
Salina          87  70  87  58 /  40  10  30  20
McPherson       85  69  86  57 /  40   0  30  20
Coffeyville     82  68  88  66 /  70   0  50  90
Chanute         81  67  86  65 /  70  10  60  80
Iola            81  67  86  64 /  70  10  60  80
Parsons-KPPF    81  68  88  65 /  70   0  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...MWM
Hazardous weather outlook, Sep 22, 2:18 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
318 AM CDT Fri Sep 22 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
318 AM CDT Fri Sep 22 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible this morning along
and east of I-135. Storms will be capable of hail up to golf ball
sized and 60 mph winds.

There is a conditional risk for a couple severe storms late this
afternoon and evening, mainly across portions of central Kansas.
Thunderstorms may have a difficult time forming, and may not even
form at all. However, if a storm or two is able to develop, they
will capable of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is more confidence on potential for severe storms on Saturday
afternoon and evening, mainly along and east of the I-135 corridor.
Damaging winds to 70 mph, 2 inch diameter hail, and a tornado will
be possible. Locally heavy rainfall may also result in minor
flooding across southeast Kansas Saturday evening through Saturday
night.

Thunderstorm chances may linger into Sunday over southeast Kansas,
however strong or severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 22, 12:21 AM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
121 AM CDT Fri Sep 22 2023

KSZ033-220645-
Lincoln KS-
121 AM CDT Fri Sep 22 2023

...A strong thunderstorm will impact portions of northern Lincoln
County through 145 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Victor, or 8 miles northwest of Lincoln, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Barnard, and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9793 3902 9793 3900 9826 3914 9842
      3922 9835
TIME...MOT...LOC 0620Z 228DEG 29KT 3913 9827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

LAWSON
Special weather statement, Sep 22, 2:46 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
346 AM CDT Fri Sep 22 2023

KSZ049-220915-
Saline KS-
346 AM CDT Fri Sep 22 2023

...A strong thunderstorm will impact portions of northern Saline
County through 415 AM CDT...

At 346 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brookville, or 12 miles west of Salina, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, New Cambria, and Glendale.

This includes the following highways...
 Interstate 135 between Mile Markers 92 and 95.
 Interstate 70 between Mile Markers 236 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 9742 3879 9793 3894 9793 3896 9747
      3896 9743
TIME...MOT...LOC 0846Z 262DEG 30KT 3885 9785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LAWSON
Special weather statement, Sep 22, 2:51 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
351 AM CDT Fri Sep 22 2023

KSZ032-220915-
Russell KS-
351 AM CDT Fri Sep 22 2023

...A strong thunderstorm will impact portions of southern Russell
County through 415 AM CDT...

At 350 AM CDT, Doppler radar was tracking a strong thunderstorm near
Russell, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Dorrance, Milberger, Bunker Hill, Wilson State Park, Wilson
Lake, and Russell Airport.

This includes Interstate 70 between Mile Markers 179 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3871 9894 3888 9897 3896 9849 3872 9849
TIME...MOT...LOC 0850Z 250DEG 29KT 3882 9882

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

LAWSON
Special weather statement, Sep 22, 3:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT Fri Sep 22 2023

KSZ049-220945-
Saline KS-
417 AM CDT Fri Sep 22 2023

...A strong thunderstorm will impact portions of northeastern Saline
County through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of New Cambria, or 6 miles north of Salina, moving east at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina and New Cambria.

This includes the following highways...
 Interstate 135 between Mile Markers 93 and 95.
 Interstate 70 between Mile Markers 244 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3896 9738 3891 9738 3887 9737 3886 9737
      3881 9776 3896 9780
TIME...MOT...LOC 0917Z 252DEG 24KT 3891 9762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, Marion

When
September 22, 4:00 AM CST to 8:10 AM CST
Where
Marion County, 0.54 mi E of Lost Spgs
Reported by
Emergency Manager
Coordinates
38.570, -96.960

Emergency manager reported a measurement of 3.25 inches of rain from the morning activity in Lost Springs.

Heavy Rain, Chase

When
September 22, 4:45 AM CST to 8:00 AM CST
Where
Chase County, 5.98 mi NE of Cedar Pt
Reported by
CoCoRaHS
Coordinates
38.320, -96.730

A CoCoRaHS observer measured 2.22 inches from the morning rainfall.

Flood, Marion

When
September 22, 5:30 AM CST to 7:30 AM CST
Where
Marion County, 0.54 mi E of Marion to 0.68 mi ESE of Marion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.350, -97.010

Emergency manager reports street flooding in the city of Marion.

Flood, Marion

When
September 22, 5:30 AM CST to 7:30 AM CST
Where
Marion County, 0.92 mi WNW of Hillsboro to 0.75 mi NNW of Hillsboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.353, -97.216

Emergency manager reported a number of streets flooded in the city of Hillsboro.

Heavy Rain, Greenwood

When
September 22, 7:30 AM CST to 9:30 AM CST
Where
Greenwood County, 1.76 mi NW of Fall River
Reported by
COOP Observer
Coordinates
37.620, -96.050

Cooperative observer measured 2.25 inches of rain from morning storms near Fall River.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141134, 1141157, 1141124, 1141125, 1141153.